Welcome, Friend!

It looks like you're new here. If you want to get involved, click one of these buttons!

advertisement
advertisement
Veritas-Health LLC has recently released patient forums to our Arthritis-Health web site.

Please visit http://www.arthritis-health.com/forum

There are several patient story videos on Spine-Health that talk about Arthritis. Search on Patient stories
Protect anonymity
We strongly suggest that members do not include their email addresses. Once that is published , your email address is available to anyone on the internet , including hackers.

Notice
All discussions and comments that contain an external URL will be automatically moved to the spam queue. No external URL pointing to a medical web site is permitted. Forum rules also indicate that you need prior moderator approval. If you are going to post an external URL, contact one of the moderators to get their approval.
Attention New Members
Your initial discussion or comment automatically is sent to a moderator's approval queue before it can be published.
There are no medical professionals on this forum side of the site. Therefore, no one is capable or permitted to provide any type of medical advice.
This includes any analysis, interpretation, or advice based on any diagnostic test

Extruded disc and winding down Gabapentin

ry123rry123 Posts: 2
edited 11/19/2015 - 10:28 AM in Lower Back Pain
Hi,
I have an extruded disc (L5-S1) pressing on the L5 nerve causing left-leg pain. This started 4 weeks ago. I am following my Doctor's advice to give it 6 weeks total before doing a first ESI. So I have 2 weeks left for that.
For these last 4 weeks, I have been taking Ibuprofen 3x800mg and Gabapentin 3x300mg daily. After 2 weeks from hell, the pain started to go down, however I have a dropped foot now, with mild pain in the early morning but not later in the day since I only stand and avoid sitting down.

I have a concern that I wont know if I am actually getting better or is it just the medication that is masking my pain. So, I decided with my Dr's recommendation to wind down from these drugs gradually over 8 days. After 2 days, I am now down to 2x300 mg daily. Today I started feeling more leg pain than a few days ago, even when I stand during the day.
I am curious if it could be that Gabapentin can temporarily cause increased pain while withdrawing from it, or is it that the disc is still pressing badly on the nerve and nothing really improved for me. If it is the latter, I have no choice but to do an ESI...

Anyone have experience with temporary increase in pain during Gabapentin withdrawal?

Thank you!
Ran

******************************************************************************************************
Welcome to Spine-Health

One of the most important things that members can do is to provide the rest of the community with as much information about themselves as possible. It is so very difficult for anyone to respond when we do not have enough information to go on. This is not meant to indicate that you are doing anything wrong or violated any rule, we are just trying to be pro-active and get the information upfront so that people can start responding and your thread is more effective.

So many times we read about members who have different tests and they all come back negative. The more clues and information you provide, the better chances in finding out what is wrong, The fact that your test results are negative does not mean that you are fine and without any concerns. Many times it takes several diagnostic tests and procedures to isolate a specific condition.



Here are some questions that you should answer:

  • - When did this first start?

    . Year, Your age, etc
- Was it the result of an accident or trauma?
- Are there others in your family with similar medication conditions?
- What doctors have you seen? (Orthopedic, Neurosurgeon, Spine Specialist, etc)

  • . Which doctor did you start with? Ie Primary Care Physician
    . Who are you currently seeing?
- What Conservative treatments have you had? Which ones?

  • . Physical Therapy
    . Ultrasound / Tens unit
    . Spinal Injections
    . Acupuncture
    . Massage Therapy
- What diagnostic tests have you had? And their results (MRI, CTScan, XRay, EMG, etc)

  • . Summarize the results, please do not post all details, we cannot analyze them
    . How many different tests have you had over the years? Similar results?
- What medications are you currently using? (details, dosage, frequency, etc)

  • . Name of Medication
    . How long have you been using this?
    . Results
- Has surgery been discussed as an option? (If so, what kind)
- Is there any nerve pain/damage associated?
- What is your doctor’s action plan for treating you?




Providing answers to questions like this will give the member community here a better understanding
of your situation and make it easier to respond.


Please take a look at our forum rules: Forum Rules

I also strongly suggest that you take a look at our FAQ (Frequently Asked Questions) which can be found at the top of the forum menu tab or by going to FAQ There you will find much information that will

  • - Help you better utilize the Spine-Health system
    - Provide pointers on how to make your threads / posts
    - Tips on how to create your avatar (your picture), posting images, etc
    - General pieces of valuable information

Please remember that no one at Spine-Health is a formally trained medical professional.
Everything that is posted here is based on personal experiences and perhaps additional research.
As such, no member is permitted to provide

  • - Analysis or interpretation of any diagnostic test (ie MRI, CTscan, Xray, etc)
    - Medical advice of any kind
    - Recommendations in terms of Medications, Treatments, Exercises, etc

What could be good for someone could spell disaster for another.
You should also consult your doctor to better understand your condition and the do’s and don’t’s.



It is very important that new members (or even seasoned members) provide others with details about their condition(s). It is virtually impossible to help another member when all the details we have are

I’ve had this for years, it hurts, I cant move my shoulder – what could this be, what treatment should I get?

Diagnosing spinal problems can be very difficult. In many ways it’s like a game of clue. Especially, when the diagnostic tests come back negative – no trouble found! Then it’s up to the patient and the doctor to start digging deeper. The doctor is like a detective. They need clues to help them move along. So, you as the patient need to provide the doctor with all sorts of clues. That is like it is here. Without having information about a condition, its impossible for anyone here to try to help.


Specific comments :


Personal Opinion, not medical advice :

As with any medication, if you do an slow reduction of a medication , drink plenty of water, there should not be a problem. But before you attempt to reduce your Gabapentin,
contact your doctor for their advice.
But since you are already doing that and are beginning to experience more pain, I would contact your doctor to discuss it.
I was on Neurontin for several years, the reduction from 2600mg to 300mg took me about 3 months. No problems. I have noticed from time to time an increase nerve related pain (shock, twitch, etc) that I always had before using the nerve medication.

---------------------------------------------------------------------------------------------------------
--- Ron DiLauro, Spine-Health System Moderator : 11/19/15 17:25est
---------------------------------------------------------------------------------------------------------



advertisement

Comments

  • SavageSavage United StatesPosts: 5,940
    If, for whatever reason, like needing to postpone my pain management appointment, and I'm without my neurotin, I will feel increase pain to my legs and ankles to toes.
    I would not call it withdrawl for me, as I have no other bothersome symptoms and it's for short time.

    In the past, doctor and I tried to stop the med, as I didn't like the weight gain, but then I learned to prefer weight gain for the relief of pain. It wasn't too much weight anyway.

    Funny, when I went back on it, I didn't have the weight gain issue.
    Just an example of how meds react differently, not only each individual, but for one individual being able to accept it differently at different times. It's like my experience with taking a med long term, then suddenly develop allergy. Weird. :)

    You are concerned about masking the pain...but as the day goes on, you stated you stand and avoid sitting.
    What happens when you sit?

    Sounds like your doctors are taking good care of you! , esp considering your symptoms started four weeks ago.

    Keep us posted!
    Sue
    Spine-Health Moderator
    -------------------------------------------------------------------------------------------------------------------------
    Please read my medical history at: Medical History

  • StinkfistSStinkfist Posts: 24
    edited 11/20/2015 - 12:12 AM
    Same thing happened to me as well, If I missed a dose or two the pain comes back with a vengeance. I think it just means the drug is working. I had a similar thought, oh I feel better I can stop taking these...and it came right back. I do not think it is a withdrawal as it does not get better if you continue to not take it...
Sign In or Register to comment.